Arkansas, 2008

Flash Flooding in Arkansas, August 21, 2008

August 21, 2008 · NWS LZK · 5 events in 3 counties and zones

A system aloft moved from the southern Rockies into the southern Plains in mid-August. The system came to a halt in north central Texas on the 19th and 20th, with areas of rain ahead of the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A system aloft moved from the southern Rockies into the southern Plains in mid-August. The system came to a halt in north central Texas on the 19th and 20th, with areas of rain ahead of the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 21, 5:25 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 5:25 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT THU AUG 21 2008

.AVIATION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
TODAY...AS THE UPPER LOW PRESSURE SYSTEM TRACKS NORTHEAST OF THE
STATE. CONTINUED MOISTURE WILL ALLOW PRECIPITATION CHANCES TO
REMAIN IN THE FORECAST THROUGH THE PERIOD. CEILINGS AND VISIBILITY
ARE EXPECTED TO BE LOWERED IN AREAS THROUGHOUT THE DAY. IFR TO
MVFR CONDITIONS ARE EXPECTED ACROSS MOST AREAS...WITH ISOLATED
LIFR CONDITIONS IN SOME PLACES.

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT THU AUG 21 2008/

SHORT TERM...TODAY THROUGH SUNDAY
CURRENT SATELLITE IMAGERY INDICATES THE UPPER LOW IS LIFTING OUT
AS PROGGED...WITH THE CENTER OF CIRCULATION NEAR THE ARKANSAS/
MISSOURI/OKLAHOMA BORDER. SOUTHWEST FLOW AROUND THE LOW WILL BRING
UP SHORTWAVE ENERGY TODAY...AND ALLOW FOR A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS. PRECIP WILL NOT BE AS WIDESPREAD TODAY AND
AMOUNTS WILL BE LIGHTER.

THOUGH THE UPPER LOW WILL CONTINUE LIFTING OUT TODAY...TROUGHING
WILL REMAIN IN PLACE OVER THE MID SOUTH/SOUTHERN PLAINS AREA. THIS
WILL KEEP CONDITIONS UNSTABLE ENOUGH FOR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. BY SUNDAY...SOMETHING ELSE
COULD COME INTO PLAY AS WELL. AND...THAT WOULD BE THE REMNANTS OF
FAY. AT THIS TIME...WILL JUST LEAVE LOW CHANCE POPS IN THE
FORECAST FOR SUNDAY...ESPECIALLY SINCE THE MODELS ARE HAVING A
DIFFICULT TIME RESOLVING THE EVOLUTION AND TRACK OF FAY. MOST
SOLUTIONS...AT LEAST AS OF THE 00Z RUNS...ARE BRINGING FAY CLOSE
TO ARKANSAS. AT THIS POINT...IT/S TOUGH TO SAY HOW MUCH OF AN
EFFECT THIS SYSTEM WILL HAVE...OR WHICH PART OF THE AREA WOULD BE
AFFECTED. AND...THE NEXT MODEL RUNS COULD CHANGE COMPLETELY. SO...
WHILE THERE/S NOTHING TO HANG YOUR HAT ON...IT/S SOMETHING TO KEEP
AN EYE ON.

TEMPERATURES WILL START OUT BELOW NORMAL...AND MODERATE CLOSER TO
SEASONAL AVERAGES BY THE WEEKEND. GFS MOS SEEMS TO BE HAVING A
GOOD HANDLE ON THIS...SO KEPT CLOSE TO THESE NUMBERS FOR THE MAX
AND MIN TEMPERATURE FORECASTS.

LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY
THERE IS SOME UNCERTAINTY FOR THE BEGINNING OF THE LONG TERM. TO
START THE EXTENDED....AN UPPER RIDGE WILL BE LOCATED ACROSS THE
WESTERN UNITED STATES. MEANWHILE...A SURFACE BOUNDARY WILL BE
STRETCHED ACROSS SOUTHERN MISSOURI AND NORTHERN ARKANSAS. PUT SLIGHT
CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY
MORNING TO DEAL WITH THIS BOUNDARY.

ANOTHER ISSUE THAT BRINGS UP CONCERN IS THE REMNANTS OF TROPICAL
STORM FAY. ACCORDING TO THE CURRENT GFS RUN...FAY WILL STAY EAST OF
THE STATE AND HAVE LITTLE EFFECT ON THE AREA. THE MOST RECENT ECMWF
BRINGS THE REMNANTS A LITTLE CLOSER TO ARKANSAS...GRAZING THE
EASTERN EDGE OF THE CWA. WILL HAVE TO CONTINUE MONITORING THE
SITUATION TO GET A BETTER GRASP ON ITS MOVEMENT AND LOCATION.

WEAK HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION FOR THE
MIDDLE OF THE WEEK. KEPT CONDITIONS DRY FOR TUESDAY AND WEDNESDAY.

TEMPERATURES WILL RETURN TO NEAR NORMAL LEVELS FOR THE EXTENDED
PERIOD. HIGH TEMPERATURES WILL RANGE FROM THE UPPER 80S TO LOWER
90S...AND LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     82  68  85  68 /  60  50  40  30
CAMDEN AR         84  69  90  69 /  60  30  30  30
HARRISON AR       77  66  84  67 /  70  40  30  30
HOT SPRINGS AR    83  68  87  68 /  60  40  30  30
LITTLE ROCK   AR  82  70  87  70 /  60  40  40  30
MONTICELLO AR     85  70  90  70 /  60  40  30  30
MOUNT IDA AR      82  68  86  67 /  60  40  30  20
MOUNTAIN HOME AR  79  67  86  68 /  70  50  40  30
NEWPORT AR        83  70  86  70 /  60  50  40  30
PINE BLUFF AR     83  70  87  70 /  60  40  40  30
RUSSELLVILLE AR   82  69  86  69 /  60  40  30  30
SEARCY AR         82  70  86  70 /  60  50  40  30
STUTTGART AR      83  70  87  71 /  60  50  40  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...60
Hazardous weather outlook, Aug 21, 4:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU AUG 21 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY
ACROSS ARKANSAS...ASSOCIATED WITH AN UPPER LOW PRESSURE SYSTEM OVER
NORTHEASTERN OKLAHOMA. THE LOW WILL KEEP PULLING PACIFIC MOISTURE
INTO THE REGION...RESULTING IN ADDITIONAL RAINFALL THIS MORNING. THE
LOW WILL PUSH TO THE NORTHEAST THIS AFTERNOON INTO TONIGHT...BUT
MOISTURE WILL CONTINUE ACROSS THE REGION...KEEPING CHANCES OF
SHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST THROUGH TONIGHT.
PRECIPITATION WILL NOT BE AS WIDESPREAD TODAY AND RAINFALL AMOUNTS
WILL BE LIGHTER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING RAINFALL CHANCES WILL BE IN THE FORECAST THROUGH THE END
OF THE WORK WEEK...AS THE UPPER LEVEL LOW PRESSURE SYSTEM DRAGS A
FRONTAL BOUNDARY ACROSS THE REGION. A NEW SYSTEM LOOKS TO APPROACH
THE STATE TOWARDS THE END OF THE WEEKEND WITH PRECIPITATION STILL
POSSIBLE. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

60

The radar

The Western Arkansas radar (KSRX), 115 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
August 21, 9:30 AM CST
Where
Montgomery County, 0.57 mi W of Silver to 0.78 mi NE of Silver
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.530, -93.510

Water was over U.S. Highway 270 west of Silver.

Flash Flood, Cleburne

When
August 21, 3:00 PM CST
Where
Cleburne County, 1.23 mi ENE of Banner to 1.89 mi ENE of Banner
Cause
Heavy Rain
Reported by
Public
Coordinates
35.658, -91.810

Banner Loop Road was flooded at the intersection of Nicholson Road in the eastern part of the county.

Flash Flood, Cleburne

When
August 21, 3:00 PM CST
Where
Cleburne County, Brewer to Quitman
Cause
Heavy Rain
Property damage
$75,000
Reported by
Public
Coordinates
35.670, -92.180

At least one county road was washed out. Damage was reported to roads, homes and businesses.

Flash Flood, Independence

When
August 21, 5:25 PM CST
Where
Independence County, Cushman to Floral
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.870, -91.750

Flash flooding was reported around Desha and in the southwestern part of the county. Power outages occurred and several roads were under water. A school bus was trapped by high water on Pine Grove Road.

Flash Flood, Independence

When
August 21, 5:25 PM CST
Where
Independence County, 3 mi SW of Batesville to 0.9 mi WNW of Desha
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.739, -91.688

Arkansas Highway 25 had water over the roadway, but the road remained passable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125318, 125320, 125323, 125325, 130597.